Alert archive / Indiana / Gale Watches in 2012

Gale Watch 5, NWS Northern Indiana

March 9, 2012

NWS Northern Indiana issued this gale watch at Mar 9, 2012, 3:26 PM EST. It took effect at Mar 10, 2012, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2012, 3:26 PM EST (20:26 UTC)
In effect from
Mar 10, 2012, 7:00 AM EST
Expired
Mar 10, 2012, 4:05 AM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WHUS73 KIWX 092026
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST FRI MAR 9 2012

LMZ043-046-100430-
/O.EXT.KIWX.SC.Y.0028.000000T0000Z-120310T0300Z/
/O.NEW.KIWX.GL.A.0005.120310T1200Z-120311T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
326 PM EST FRI MAR 9 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL
10 PM EST THIS EVENING. 

* WINDS: NORTH 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS LATE THIS
  AFTERNOON INTO EARLY THIS EVENING...SUBSIDING TO AROUND 10 KNOTS
  OR LESS OVERNIGHT. ON SATURDAY...SOUTH AT 15 TO 25 KNOTS WITH
  GUSTS TO 35 KNOT GALES POSSIBLE.

* WAVES: 5 TO 8 FEET LATE THIS AFTERNOON AND EVENING...SUBSIDING
  TO 1 TO 3 FEET BY LATE TONIGHT. ON SATURDAY...INCREASING TO
  BETWEEN 3 AND 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
921 
WHUS73 KIWX 100305
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1005 PM EST FRI MAR 9 2012

LMZ043-046-101115-
/O.EXP.KIWX.SC.Y.0028.000000T0000Z-120310T0300Z/
/O.CON.KIWX.GL.A.0005.120310T1200Z-120311T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1005 PM EST FRI MAR 9 2012

...GALE WATCH REMAINS IN EFFECT FROM 7 AM EST SATURDAY THROUGH
SATURDAY EVENING...

A GALE WATCH REMAINS IN EFFECT FROM 7 AM EST SATURDAY THROUGH
SATURDAY EVENING.

* WINDS: SOUTH AT 15 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES
  POSSIBLE SATURDAY.

* WAVES: INCREASING TO BETWEEN 3 AND 5 FEET SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
027 
WHUS73 KIWX 100905
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EST SAT MAR 10 2012

LMZ043-046-101715-
/O.UPG.KIWX.GL.A.0005.120310T1200Z-120311T0000Z/
/O.NEW.KIWX.GL.W.0014.120310T1300Z-120310T2300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
405 AM EST SAT MAR 10 2012

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EST THIS EVENING. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH AT 15 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES
  TODAY. WINDS DIMINISHING TO 15 TO 20 KNOTS WITH GUSTS TO 25
  KNOTS THIS EVENING. 

* WAVES: BUILDING TO 3 TO 5 FEET IN MICHIGAN NEARSHORE WATERS
  TODAY. 2 TO 4 FEET IN INDIANA NEARSHORE WATERS TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Mar 9, 3:15 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 9, 3:15 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST FRI MAR 9 2012

.SHORT TERM... / TONIGHT THROUGH SATURDAY NIGHT /

DEEP LAYER QG SUBSIDENCE AND DRYING BEHIND A DEPARTING LONGWAVE
TROUGH HAS TAKEN ITS TOLL ON TODAY'S LAKE EFFECT CLOUDS/FLURRIES
ACROSS NORTHERN ZONES. EXPECT THIS NOW SCT STRATO CU DECK TO
CONTINUE TO SCOUR OUT LEAVING MOSTLY CLEAR SKIES BY EARLY THIS
EVENING. WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT AS A 1035 MB
PLUS SFC HIGH OVER THE MID/UPPER MS VALLEY SHIFTS EWD INTO THE
LOCAL AREA. THIS WILL SET THE STAGE FOR A COLD NIGHT GIVEN OPTIMAL
RADIATIONAL COOLING. LOW AMPLITUDE SHORTWAVE ENERGY WILL TRACK EWD
THROUGH CENTRAL CANADA TONIGHT INTO TOMORROW...WITH AN ASSOCIATED
LOW LEVEL JET FCST TO TRANSLATE EWD THROUGH THE GREAT LAKES LATER
TONIGHT INTO SATURDAY. IMPACTS FROM THIS LOCALLY WITH BE THE
POTENTIAL FOR PASSING MID LEVEL CLOUDS (MAINLY NORTH) TONIGHT IN
A WAA REGIME...AND WIND GUSTS APPROACHING 30 KNOTS ACROSS THE
NORTH TOMORROW AS MIXING TO AROUND 925/900 MB ENSUES. GIVEN THE
POSSIBILITY OF A MID LEVEL CLOUD DECK MAKING IT INTO AT LEAST
NORTHERN AREAS OVERNIGHT OPTED TO NOT DROP LOWS BELOW MOS
GUIDANCE WHICH IS OFTEN NEEDED IN THIS SET UP.

MID LEVEL SHORTWAVE RIDGING WILL WORK INTO THE MIDWEST/GREAT LAKES
SATURDAY INTO SATURDAY NIGHT RESULTING IN ABUNDANT SUNSHINE AND MUCH
WARMER TEMPS. LOW LEVEL WINDS WILL BECOME SOUTHWESTERLY BEHIND THE
DEPARTING LOW LEVEL ANTICYCLONE MENTIONED ABOVE. GFS/NAM BUFR
SOUNDINGS INDICATE THAT MIXING WILL BE FAIRLY SHALLOW NEAR 925 MB
TOMORROW. HOWEVER...THINKING THAT INCREASING GRADIENT FLOW
(ESPECIALLY NORTH) AND FULL SUN WILL PROMOTE SLIGHT DEEPER MIXING
AND HIGHS GENERALLY WARMER THAN MODEL PROGS/MOS. THIS MATCHES UP
WITH PREVIOUS THINKING WITH ONLY MINOR TWEAKS MADE TO SATURDAY'S
HIGHS...WITH DIURNALS OF 30-35F EXPECTED! CONFIDENCE IS BELOW
NORMAL WRT SATURDAY NIGHT MINS GIVEN QUESTIONS REGARDING
LINGERING GRADIENT FLOW AND POSSIBLE DECOUPLING. OPTED TO KEEP
LOWS ABOVE MOS GUIDANCE FOR THIS PACKAGE GIVEN COOL BIAS SEEN IN
MOS.

&&

.LONG TERM.../SUN-FRI/

UPR LEVEL LOW OVER AZ/NM EXPECTED TO LIFT NE THIS WEEKEND IN
RESPONSE TO DIGGING TROF OFF THE WEST COAST. IN ADVANCE OF THE APCHG
LOW... UPR RIDGE WILL PASS OUR AREA SUNDAY RESULTING IN A WARM/DRY
DAY WITH HIGHS IN THE L60S.

MAIN AREA OF PRECIP ASSOCIATED WITH EJECTING UPR LOW SHOULD MOVE
ACROSS OUR AREA SUNDAY NIGHT AS A DIFFUSE WARM FRONT LIFTS NE AHEAD
OF THE LOW. ALTHOUGH THE SURFACE FEATURE IS WK... FORCING ALONG IT
WILL BE QUITE STRONG DUE TO A BAND OF UPR LEVEL DIVERGENCE AND
STRONG H85 THETA-E ADVECTION/MOISTURE CONVERGENCE AT NOSE OF LLJ.
AIRMASS SHOULD BE VERY MOIST AS GULF MOISTURE WITH PWAT>1" ADVECTS
NORTHWARD TO THE GRTLKS. SOME POTENTIAL FOR ELEVATED TSTMS WITH
SHOWALTER INDEX FCST TO APCH 0, K INDEX IN L30S, AND 850-500MB LAPSE
RATES AROUND 6C/KM... GIVEN ALL FACTORS A BIT MARGINAL HELD OFF
ADDING. BAND OF SHOWERS SHOULD DEPART ERN PORTION OF THE CWA MONDAY
MORNING WITH A FEW MORE SHOWERS PSBL LATER IN THE DAY AS THE MAIN
TROF MOVES THROUGH. WAA/RIDGING ALOFT WILL BEGIN TO BUILD BACK INTO
THE AREA DURING THE AFTN WITH DECENT SWLY SFC GRADIENT WHICH SHOULD
ALLOW HIGHS TO REACH THE L-M60S.

BROAD UPR RIDGE EXPECTED TO MOVE ACROSS THE AREA TUE PROVIDING FAIR
WX. TEMPS WILL BE WELL ABOVE NORMAL ONCE AGAIN WITH HIGHS IN THE
M60S THOUGH LIGHT GRADIENT WILL ALLOW A LAKE BREEZE TO FORM SO ABOUT
10F COOLER NEAR THE LAKE. SHRTWV EMANATING FROM MEAN TROF ALONG WEST
COAST IS EXPECTED TO TRACK EAST ACROSS CENTRAL CANADA WED/WED NGT.
SRN EXTENT OF THIS SYSTEM MOVG THROUGH THE GRTLKS MAY PROVIDE
SUFFICIENT LIFT TO TRIGGER A FEW SHOWERS/TSTMS IN MOIST AND SLIGHTLY
UNSTABLE AIRMASS ACROSS OUR AREA. WAA/INCREASED MIXING AHEAD OF THIS
SHRTWV/CDFNT SHOULD RESULT IN A LITTLE WARMER TEMPS WED WITH HIGHS
GENERALLY IN THE U60S/L70S.  A LITTLE COOLER/DRIER CONDITIONS
EXPECTED BEHIND THIS SHRTWV/CDFNT ON THU AS SFC HIGH MOVES INTO THE
GRTLKS. AGAIN THE COOLING WILL BE MOST PRONOUNCED NEAR LAKE MICHIGAN
WHERE N-NW FLOW WILL BE ENHANCED BY LAKE BREEZE INFLUENCE. ANOTHER
DEEP TROF IS EXPECTED TO DIG TOWARD THE WEST COAST FRIDAY CAUSING
STRONG UPR RIDGE TO BUILD OVER OUR AREA. ALTHOUGH LIGHT SE WINDS
EXPECTED BEHIND DEPARTING SFC HIGH... WARMING ALOFT SHOULD BE
SUFFICIENT FOR HIGH TEMPS TO BE AT LEAST AS WARM AS THU. MEX COOLING
HIGHS IN OUR AREA BY 5F FROM THU-FRI MAY BE DUE TO CLIMATOLOGY
INFLUENCE.

&&

.AVIATION... / 18Z TAFS /

VFR/DRY CONDITIONS ARE EXPECTED AT THE TERMINALS THROUGH THE TAF
PERIOD...THANKS TO HEIGHT RISES/LARGE SCALE SUBSIDENCE THAT WILL
ALLOW SFC HIGH PRESSURE NOW OVER THE MID/UPPER MS VALLEY TO SPREAD
EWD INTO THE AREA TONIGHT. LINGERING SFC PRESSURE GRADIENT AND
PRESSURE RISES IN THE WAKE OF THIS MORNING'S CDFNT WILL ALLOW
WINDS TO REMAIN SOMEWHAT GUSTY THIS AFTERNOON...BEFORE QUICKLY
BECOMING LIGHT/VARIABLE TONIGHT. LOW END VFR LAKE CLOUDS SHOULD
ALSO DISSIPATE BY LATER THIS AFTN GIVEN BOUNDARY LAYER COOLING AND
WAA ALOFT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...JT
AVIATION...STEINWEDEL
Hazardous weather outlook, Mar 9, 4:23 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 AM EST FRI MAR 9 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-100930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
423 AM EST FRI MAR 9 2012 /323 AM CST FRI MAR 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-100930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
423 AM EST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT CAN BE EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT MAY CONTINUE INTO SATURDAY
MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

Nearby

Gale Watches in Indiana, 2012Every gale watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.